Alert archive / New Mexico / High Wind Warnings in 2006

High Wind Warning 51, NWS Midland/Odessa, TX

December 21, 2006Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind warning at Dec 21, 2006, 2:38 AM MST for Eddy County, New Mexico. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 21, 2006, 2:38 AM MST (09:38 UTC)
Expired
Dec 21, 2006, 8:21 AM MST
In force
6 hr
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 09:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 9.6 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2006-12-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2006-12-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3097 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KMAF 210938
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
338 AM CST THU DEC 21 2006

...VERY WINDY CONDITIONS EXPECTED ACROSS THE GUADALUPE MOUNTAINS
THIS MORNING...

.A STRONG UPPER LEVEL STORM SYSTEM OVER SOUTHERN KANSAS WILL
MOVE EAST AWAY FROM THE AREA TODAY. A TIGHT PRESSURE GRADIENT
SOUTH OF THIS STORM WILL PRODUCE STRONG WINDS OVER THE GUADALUPE
MOUNTAINS THIS MORNING. THESE WINDS WILL CONTINUE TO BE STRONG
THROUGH THE LATE MORNING HOURS TODAY. AS THE LOW CONTINUES TO MOVE
AWAY FROM THE AREA...THE GRADIENT WILL RELAX RESULTING IN A
DECREASE IN WIND VELOCITIES BY NOON.
 
NMZ027-TXZ258-211745-
/O.NEW.KMAF.HW.W.0051.061221T0938Z-061221T1800Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
238 AM MST THU DEC 21 2006

...HIGH WIND WARNING IN EFFECT UNTIL 11 AM MST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT UNTIL 11 AM MST THIS MORNING. 

SOUTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS NEAR 60 MPH WILL
CONTINUE ACROSS THE GUADALUPE MOUNTAINS THIS MORNING. THE WINDS
SHOULD BEGIN TO SLOWLY DECREASE DURING THE LATE MORNING AND EARLY
AFTERNOON HOURS.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF
58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$
1 follow-up statement
000 
WWUS74 KMAF 211521
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
921 AM CST THU DEC 21 2006

...HIGH WIND WARNING FOR THE GUADALUPE MOUNTAINS CANCELLED...

.WEST WINDS HAVE DIMINISHED ACROSS THE GUADALUPE MOUNTAINS THIS
MORNING...AND AS A RESULT THE HIGH WIND WARNING IS CANCELLED. WIND
GUSTS TO NEAR 35 MPH MAY OCCUR...HOWEVER...THROUGH GUADALUPE PASS
TODAY...MAKING TRAVEL DIFFICULT FOR MOTORISTS DRIVING HIGH PROFILE
OR LIGHT WEIGHT VEHICLES.

NMZ027-TXZ258-211630-
/O.CAN.KMAF.HW.W.0051.000000T0000Z-061221T1800Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
821 AM MST THU DEC 21 2006

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS CANCELLED THE
HIGH WIND WARNING. 

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Dec 20, 7:56 PM MST, 6 hours 42 minutes earlier.

Area forecast discussion, Dec 20, 7:56 PM MST, 6 hours 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
856 PM CST WED DEC 20 2006

.UPDATE...
WATER VAPOR SATELLITE IMAGERY SHOWS THE POTENT UPPER LEVEL STORM
SYSTEM MOVING ACROSS FAR SOUTHEASTERN COLORADO AND FAR SOUTHWESTERN
KANSAS THIS EVENING. WINDS DECREASED CONSIDERABLY AFTER SUNSET
ACROSS MOST LOCATIONS. HOWEVER...WINDY CONDITIONS STILL PERSIST IN
THE HIGHER ELEVATIONS OF THE GUADALUPE AND DAVIS MOUNTAINS.
OBSERVATIONS FROM GUADALUPE PASS AND OTHER RAWS SITES IN THE
GUADALUPE MOUNTAINS INDICATE WIND SPEEDS HAVE DROPPED BELOW WARNING
CRITERIA...ALTHOUGH SUSTAINED SPEEDS AROUND 30 MPH...WITH A FEW
GUSTS OVER 45 MPH ARE STILL PERSISTING. OBSERVATIONAL DATA FROM
MOUNT LOCKE INDICATE SIMILAR CONDITIONS ARE OCCURRING IN THE HIGHER
ELEVATIONS OF THE DAVIS MOUNTAINS...WITH SUSTAINED WIND SPEEDS NEAR
35 MPH...AND GUSTS AROUND 50 MPH AT 830 PM CST. THINK WIND SPEEDS
WILL CONTINUE TO SLOWLY DIMINISH ACROSS BOTH MOUNTAIN RANGES AS THE
NIGHT PROGRESSES...SO WE WILL ALLOW THE HIGH WIND WARNING TO EXPIRE
ON SCHEDULE.

IR SATELLITE IMAGERY INDICATES SOME WRAP-AROUND MID LEVEL CLOUD
COVER ACROSS EAST-CENTRAL NEW MEXICO AND THE TEXAS PANHANDLE. SOME
OF THIS CLOUD COVER WILL LIKELY SKIRT OUR NORTHERN TIER OF COUNTIES
OVERNIGHT...SO WILL INCREASE SKY GRID COVERAGE THERE. ALSO CANNOT
RULE OUT A FEW SNOW FLURRIES ACROSS FAR NORTHERN LEA COUNTY NEAR
TATUM/LOVINGTON. OTHERWISE...LOOK FOR GENERALLY CLEAR SKIES ACROSS
OTHER LOCATIONS...EXCEPT FOR SOME HIGH CLOUDINESS STREAMING ACROSS
THE BIG BEND. MAY LOWER MIN TEMPERATURES A BIT IN A FEW LOCATIONS.
ALL OTHER GRIDS LOOK TO BE IN GOOD SHAPE. UPDATED SET OF PRODUCTS
OUT SHORTLY.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

02/21
Hazardous weather outlook, Dec 20, 2:26 PM MST, 12 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
326 PM CST WED DEC 20 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-211200-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
326 PM CST WED DEC 20 2006 /226 PM MST WED DEC 20 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG UPPER LEVEL STORM SYSTEM OVER THE NORTHERN TEXAS PANHANDLE
HAS PRODUCED A TIGHT PRESSURE GRADIENT ACROSS WEST TEXAS AND
SOUTHEASTERN NEW MEXICO. THIS GRADIENT IN TURN HAS PRODUCED STRONG
SOUTHWESTERLY WINDS ACROSS THE GUADALUPE AND DAVIS MOUNTAINS.
WIND SPEEDS OF 30 TO 45 MPH...WITH GUSTS NEAR 60 MPH...ARE LIKELY
THROUGH EARLY EVENING ACROSS THE GUADALUPE AND DAVIS MOUNTAINS. A
HIGH WIND WARNING REMAINS IN EFFECT FOR THESE AREAS UNTIL 900 PM
CST /800 PM MST/.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER UPPER LEVEL STORM SYSTEM WILL TAKE AIM ON WEST TEXAS AND
SOUTHEASTERN NEW MEXICO THIS WEEKEND. AT THIS TIME THERE IS
CONSIDERABLE UNCERTAINTY REGARDING THE PATH THAT THIS SYSTEM WILL
TAKE THIS WEEKEND...BUT THE MOST LIKELY PATH WILL TAKE THE STORM
SYSTEM OVER THE TEXAS BIG BEND SATURDAY NIGHT. RAIN...WITH SOME
SNOW MIXED IN OVER THE DAVIS AND GLASS MOUNTAINS...IS FORECAST TO
BEGIN ACROSS FAR WEST TEXAS AND SOUTHEASTERN NEW MEXICO SATURDAY
MORNING...THEN SPREAD EAST ACROSS THE PERMIAN BASIN...WESTERN LOW
ROLLING PLAINS...AND TRANS PECOS REGIONS OF WEST TEXAS SATURDAY
AFTERNOON AND EVENING. IT APPEARS THAT TEMPERATURES WILL BE TOO
WARM FOR SNOW INITIALLY...BUT AS TEMPERATURES COOL SATURDAY NIGHT...
RAIN IS EXPECTED TO BECOME MIXED WITH AND THEN CHANGE OVER TO SNOW
BY LATE SATURDAY NIGHT ACROSS MUCH OF WEST TEXAS AND SOUTHEASTERN
NEW MEXICO. PRESENT INDICATIONS ARE THAT MOISTURE WILL BE SOMEWHAT
LIMITED...AND THUS SNOWFALL ACCUMULATIONS SHOULD BE LIGHT.
NATIONAL WEATHER SERVICE METEOROLOGISTS WILL CONTINUE TO EVALUATE
THIS SITUATION AND WILL ISSUE FURTHER STATEMENTS AS THIS WINTER
WEATHER SITUATION UNFOLDS.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Nearby

High Wind Warnings in New Mexico, 2006High Wind Warnings in Texas, 2006Every high wind warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.